Utah, 2005

Debris Flow in Utah, August 9, 2005

August 9, 2005 · NWS GJT · 1 event in 1 county or zone

Heavy rains caused several mudslides about 12 miles north of Lapoint which wiped out 200 feet of fence.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Heavy rains caused several mudslides about 12 miles north of Lapoint which wiped out 200 feet of fence.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Aug 9, 1:47 PM MST, 13 minutes earlier.

Area forecast discussion, Aug 9, 1:47 PM MST, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
247 PM MDT TUE AUG 9 2005

.SHORT TERM (TONIGHT THROUGH THURSDAY)...
CIRCULATION AROUND THE UPPER HIGH CONTINUES TO TRANSPORT SUBTROPICAL
MOISTURE ACROSS THE AREA. GOES DATA INDICATES AXIS OF HIGHEST
PRECIPITABLE WATER STRETCHES FROM THE LOWER COLORADO RIVER INTO
CENTRAL UTAH. EXTENSIVE CLOUD COVER THIS MORNING HAS SLOWED
THUNDERSTORM FORMATION OVER PORTIONS OF SOUTHEAST UTAH AND WEST
CENTRAL COLORADO WHILE MOUNTAIN TOP CONVERGENCE HAS INITIATED STORMS
OVER THE HIGH TERRAIN ELSEWHERE. STORM COVERAGE WILL CONTINUE TO
INCREASE INTO THE EVENING AS CELLS MOVE OFF THE HIGH TERRAIN AND OVER
THE VALLEYS. STORM MOTION GENERALLY 10 MPH OR LESS AND SOME
TRAINING OF ECHOES WILL YIELD LOCALLY HEAVY RAINS...OTHERWISE STORMS
NOT EXPECTED TO BE TOO STRONG DUE TO WEAK SHEAR.

NOT MUCH CHANGE TO THE FORECAST THIS PACKAGE. MONSOONAL PATTERN TO
CONTINUE WITH AMPLE MOISTURE AROUND FOR SCATTERED AFTERNOON AND
EVENING STORMS WITH SHOWERS AND THUNDERSTORMS LINGERING INTO THE
OVERNIGHT AND MORNING HOURS. MODELS CONTINUE TO SHOW THE UPPER HIGH
LEVELING OUT INTO MORE OF AN EAST-WEST RIDGE STRETCHING FROM SOUTHERN
CALIFORNIA TO NEW MEXICO BY THURSDAY. THIS WILL ALLOW FOR INCREASED
SPEED SHEAR AND A LITTLE STRONGER STORMS. MODELS HINTING AT SOME
DRIER AIR ADVECTING INTO NORTHEAST UTAH AND NORTHWEST COLORADO AS THE
UPPER HIGH/RIDGE BECOMES RE-ORIENTED DURING THE PERIOD. KEPT POPS A
LITTLE LOWER ACROSS THE NORTH FOR THIS REASON...OTHERWISE POP
FORECAST IS PRETTY UNIFORM AS SUBTLE WAVES DIFFICULT FOR MODELS TO
RESOLVE WILL LIKELY CONTINUE TO AFFECT THE AREA. LINDQUIST

.LONG TERM (THURSDAY NIGHT THROUGH TUESDAY)...A WEAK SPLIT FLOW WILL
AFFECT EASTERN UTAH/WESTERN COLORADO WITH A ZONAL FLOW NORTH OF THE
AREA. A STATIONARY UPR LVL LOW CIRCULATION OVER THE DESERT SOUTHWEST
CENTERED AROUND LAS VEGAS...WILL SEND SUB-TROPICAL MOISTURE AND
PERIODIC DISTURBANCES ACROSS THE FOUR CORNERS. THE UPPER LOW WILL
GRADUALLY SHEAR ACROSS UTAH AND COLORADO BY SUNDAY. A CANADIAN
TROUGH WILL DROP ACROSS THE NORTHERN ROCKIES EARLY NEXT WEEK.
DEPENDING ON HOW FAR SOUTH THIS TROUGH DIVES...THE DEEPER MOISTURE
WILL BEGIN TO SCOUR OUT MONDAY AND TUESDAY. IN ADDITION...A WEAK UPR
LVL RIDGE WILL DEVELOP OVER THE FOUR CORNERS...HELPING TO DIMINISH
THE CHANCE FOR THUNDERSTORMS.

AS A RESULT OF THE ABOVE MENTIONED PATTERN...SCATTERED SHOWERS AND
THUNDERSTORMS WILL OCCUR EACH DAY...WITH A FOCUS OVER THE MOUNTAINS.
LOCALLY HEAVY RAINFALL WILL CONTINUE TO REMAIN A THREAT FRIDAY
THROUGH SUNDAY...ESPECIALLY ALONG AND SOUTH OF I-70. THOUGH NOT
AS WIDESPREAD...NOCTURNAL CONVECTION CAN BE EXPECTED GIVEN THE
AVAILABLE MOISTURE...LINGERING OUTFLOW BOUNDARIES AND PRESENCE OF
WEAK UPR LVL DISTURBANCES. MAX TEMPERATURES WILL BE SLIGHTLY BELOW
NORMAL DUE TO CLOUDS AND PRECIP. NO MAJOR CHANGES TO LATEST FORECAST
GRIDS. MADE SOME MINOR ADJUSTMENTS TO SKY/POPS AND TEMPS.  NADLER.83

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...NONE.
.UT...NONE.

&&

TAL/DJN
Hazardous weather outlook, Aug 9, 4:45 AM MST, 9 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
545 AM MDT TUE AUG 9 2005

COZ001>014-017>023-UTZ022>025-027>029-101300-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
545 AM MDT TUE AUG 9 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT...

SCATTERED SHOWERS AND THUNDERSTORMS WILL ONCE AGAIN DEVELOP OVER
MUCH OF WESTERN COLORADO AND EASTERN UTAH THIS AFTERNOON AND
EVENING. A FEW OF THE THUNDERSTORMS WILL PRODUCE GUSTY WINDS TO
NEAR 40 MPH...FREQUENT LIGHTNING AND HEAVY RAIN. RAPID RUNOFF FROM
THE HEAVY RAIN PRODUCING THUNDERSTORMS COULD LEAD TO LOCALIZED
FLOODING PROBLEMS...ESPECIALLY IN AREAS WHICH HAVE RECEIVED HEAVY
RAIN THE PAST FEW DAYS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE EACH AFTERNOON AND
EVENING. FREQUENT LIGHTNING AND HEAVY RAIN MAY OCCUR WITH THESE
THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.  HOWEVER...
SPOTTERS ARE ENCOURAGED TO PHONE IN ANY HEAVY RAIN ACCUMULATIONS
OR RAINFALL RATES OF AN INCH AN HOUR OR GREATER.

NL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 debris flow. Local standard time, as filed.

Debris Flow, Eastern Uinta Mountains

When
August 9, 2:00 PM MST to 4:00 PM MST
Where
Eastern Uinta Mountains forecast zone
Property damage
$500
Reported by
DEPT OF HIGHWAYS
Coordinates
40.506, -109.513 (the zone’s center; the record gives no point)

What these are

Debris Flow
A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2005Every state in 2005This day in weather historyWarnings in Utah, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5471571.